Alert archive / Oklahoma / Wind Advisories in 2017
Wind Advisory 11, NWS Norman, OK
NWS Norman, OK issued this wind advisory at Oct 14, 2017, 2:35 PM CDT for 35 counties in Oklahoma; 8 counties in Texas. It took effect at Oct 14, 2017, 7:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2017, 2:35 PM CDT (19:35 UTC)
- In effect from
- Oct 14, 2017, 7:00 PM CDT
- Expired
- Oct 15, 2017, 7:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Norman, OK
All 43 counties
Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Carter County, OK, Cleveland County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Garvin County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Jefferson County, OK, Kingfisher County, OK, Kiowa County, OK, Logan County, OK, Love County, OK, Major County, OK, McClain County, OK, Murray County, OK, Oklahoma County, OK, Roger Mills County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 90 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340 WWUS74 KOUN 141935 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 235 PM CDT Sat Oct 14 2017 OKZ004>007-009>012-014>019-021>025-027>029-033>041-044>046-050- TXZ083>090-151000- /O.NEW.KOUN.WI.Y.0011.171015T0000Z-171015T1200Z/ Harper-Woods-Alfalfa-Grant-Ellis-Woodward-Major-Garfield- Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Beckham-Washita- Caddo-Canadian-Oklahoma-Grady-McClain-Cleveland-Harmon-Greer- Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray-Cotton- Jefferson-Carter-Love-Hardeman-Foard-Wilbarger-Wichita-Knox- Baylor-Archer-Clay- Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena, Carmen, Medford, Pond Creek, Lamont, Wakita, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, Enid, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, Hennessey, Okarche, Guthrie, Elk City, Sayre, Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, El Reno, Mustang, Oklahoma City, Chickasha, Tuttle, Purcell, Newcastle, Blanchard, Norman, Moore, Hollis, Mangum, Granite, Hobart, Snyder, Altus, Frederick, Lawton, Duncan, Pauls Valley, Lindsay, Wynnewood, Sulphur, Davis, Walters, Temple, Waurika, Ringling, Ryan, Ardmore, Marietta, Thackerville, Quanah, Crowell, Vernon, Sheppard AFB, Wichita Falls, Munday, Knox City, Seymour, Archer City, Holliday, Lakeside City, Scotland, and Henrietta 235 PM CDT Sat Oct 14 2017 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT SUNDAY... The National Weather Service in Norman has issued a Wind Advisory, which is in effect from 7 PM this evening to 7 AM CDT Sunday. * WINDS...North 30 to 35 mph with gusts around 45 mph. * TIMING...Strong northerly winds will affect locations after a cold front moves through that particular area this evening through early Sunday. * IMPACTS...Strong winds may blow down tree limbs and affect light-weight outdoor furniture. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
3 follow-up statements
557 WWUS74 KOUN 150455 AAA NPWOUN URGENT - WEATHER MESSAGE...UPDATED National Weather Service Norman OK 1155 PM CDT Sat Oct 14 2017 OKZ004>007-009>011-014-015-150600- /O.CAN.KOUN.WI.Y.0011.000000T0000Z-171015T1200Z/ Harper-Woods-Alfalfa-Grant-Ellis-Woodward-Major-Roger Mills-Dewey- Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena, Carmen, Medford, Pond Creek, Lamont, Wakita, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, Cheyenne, Hammon, Seiling, Vici, Taloga, and Leedey 1155 PM CDT Sat Oct 14 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Norman has cancelled the Wind Advisory. Breezy north winds around 15 to 25 mph will continue over the next several hours but have weakened enough to cancel the wind advisory. $$ OKZ012-016>019-021>025-027>029-033>041-044>046-050-TXZ083>090- 151200- /O.CON.KOUN.WI.Y.0011.000000T0000Z-171015T1200Z/ Garfield-Custer-Blaine-Kingfisher-Logan-Beckham-Washita-Caddo- Canadian-Oklahoma-Grady-McClain-Cleveland-Harmon-Greer-Kiowa- Jackson-Tillman-Comanche-Stephens-Garvin-Murray-Cotton-Jefferson- Carter-Love-Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer- Clay- Including the cities of Enid, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, Hennessey, Okarche, Guthrie, Elk City, Sayre, Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, El Reno, Mustang, Oklahoma City, Chickasha, Tuttle, Purcell, Newcastle, Blanchard, Norman, Moore, Hollis, Mangum, Granite, Hobart, Snyder, Altus, Frederick, Lawton, Duncan, Pauls Valley, Lindsay, Wynnewood, Sulphur, Davis, Walters, Temple, Waurika, Ringling, Ryan, Ardmore, Marietta, Thackerville, Quanah, Crowell, Vernon, Sheppard AFB, Wichita Falls, Munday, Knox City, Seymour, Archer City, Holliday, Lakeside City, Scotland, and Henrietta 1155 PM CDT Sat Oct 14 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT SUNDAY... * WINDS...North 30 to 35 mph with gusts around 45 mph. * TIMING...Midnight through 7 AM. * IMPACTS...Strong winds may blow down tree limbs and move light- weight outdoor furniture. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
490 WWUS74 KOUN 150806 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 306 AM CDT Sun Oct 15 2017 OKZ012-016>019-021-022-024-025-028-029-040-041-150915- /O.CAN.KOUN.WI.Y.0011.000000T0000Z-171015T1200Z/ Garfield-Custer-Blaine-Kingfisher-Logan-Beckham-Washita-Canadian- Oklahoma-McClain-Cleveland-Garvin-Murray- Including the cities of Enid, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, Hennessey, Okarche, Guthrie, Elk City, Sayre, Cordell, Burns Flat, Sentinel, Yukon, Concho, El Reno, Mustang, Oklahoma City, Purcell, Newcastle, Blanchard, Norman, Moore, Pauls Valley, Lindsay, Wynnewood, Sulphur, and Davis 306 AM CDT Sun Oct 15 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Norman has cancelled the Wind Advisory for parts of central and western Oklahoma. North winds have diminished considerably with only gusts 20 to 30 mph expected for the rest of this morning near and north of I-40. $$ OKZ023-027-033>039-044>046-050-TXZ083>090-151200- /O.CON.KOUN.WI.Y.0011.000000T0000Z-171015T1200Z/ Caddo-Grady-Harmon-Greer-Kiowa-Jackson-Tillman-Comanche-Stephens- Cotton-Jefferson-Carter-Love-Hardeman-Foard-Wilbarger-Wichita- Knox-Baylor-Archer-Clay- Including the cities of Anadarko, Hinton, Chickasha, Tuttle, Hollis, Mangum, Granite, Hobart, Snyder, Altus, Frederick, Lawton, Duncan, Walters, Temple, Waurika, Ringling, Ryan, Ardmore, Marietta, Thackerville, Quanah, Crowell, Vernon, Sheppard AFB, Wichita Falls, Munday, Knox City, Seymour, Archer City, Holliday, Lakeside City, Scotland, and Henrietta 306 AM CDT Sun Oct 15 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... * WINDS...North 20 to 35 mph with gusts around 40 mph. * TIMING...Now through 7 AM this morning. * IMPACTS...Strong winds may blow down tree limbs and move light- weight outdoor furniture. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that numerous wind gusts 40 to 55 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MBS
259 WWUS74 KOUN 151146 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 646 AM CDT Sun Oct 15 2017 OKZ023-027-033>039-044>046-050-TXZ083>090-151300- /O.EXP.KOUN.WI.Y.0011.000000T0000Z-171015T1200Z/ Caddo-Grady-Harmon-Greer-Kiowa-Jackson-Tillman-Comanche-Stephens- Cotton-Jefferson-Carter-Love-Hardeman-Foard-Wilbarger-Wichita- Knox-Baylor-Archer-Clay- Including the cities of Anadarko, Hinton, Chickasha, Tuttle, Hollis, Mangum, Granite, Hobart, Snyder, Altus, Frederick, Lawton, Duncan, Walters, Temple, Waurika, Ringling, Ryan, Ardmore, Marietta, Thackerville, Quanah, Crowell, Vernon, Sheppard AFB, Wichita Falls, Munday, Knox City, Seymour, Archer City, Holliday, Lakeside City, Scotland, and Henrietta 646 AM CDT Sun Oct 15 2017 ...WIND ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING... Although gusty winds will persist this morning, wind speeds will continue to decrease as the cold front away from the area. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Oct 14, 12:05 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Oct 14, 12:05 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Norman OK 1205 PM CDT Sat Oct 14 2017 .AVIATION... Not much change from prev forecast. Gusty south/southwest winds will continue through the day before relaxing around sunset. Strong cold front will bring a period of storms to most sites this evening and overnight. Ceilings and visibilities should remain VFR, however a very brief period of MVFR conditions possible with the storms. Strong north winds will also accompany the front with gusts of 35kts to 40kts likely for a few hours before relaxing. 30 && .PREV DISCUSSION... /ISSUED 548 AM CDT Sat Oct 14 2017/ .DISCUSSION... Aviation discussion for the 12 UTC TAFs is below. && .AVIATION... Overall, VFR conditions are expected to continue. AMD NOT SKED was added to the KWWR TAF due to missing surface observations. Removed VCSH mention at KWWR and KGAG before 00 UTC as it appears any -SHRA will stay north of these sites. Went with a VCTS mention at KWWR 01-03 UTC with cold front passage. South to southwest surface winds will become gusty at all sites by 16 UTC. A strong cold front will move through Oklahoma and north Texas 00-12 UTC, bringing strong and gusty north surface winds along with a band of SHRA/TSRA. Generally think VFR conditions will occur with any SHRA/TSRA though brief MVFR/IFR conditions will be possible. Surface wind gusts from the north from the SHRA/TSRA may be near or just above 40 kt briefly. MBS && .PREV DISCUSSION... /issued 347 AM CDT Sat Oct 14 2017/ DISCUSSION... The main challenges of the day are dealing with rain chances and strong to severe storms today and tonight. The biggest change to the previous forecast was to increase rain chances tonight based on latest model guidance, particularly latest HRRRX/ARW/NMM model runs. Today, unseasonably warm/hot, humid, and breezy conditions will occur across the area. Used a blend of guidance highs mainly in the 80s to lower 90s, about 15 degrees above average for this time of year. Today's record highs (93 at Oklahoma City, 98 at Wichita Falls, and 97 at Lawton) should not be reached. Daily warmest low records will likely not occur (70 at Oklahoma City, 69 at Wichita Falls, and 67 at Lawton) as well due to cooler air moving in this evening with the cold front/rain/storms. South to southwesterly s surface winds will be stronger today compared to yesterday in many areas with gusts generally 15-30 mph by afternoon. Kept 20-50% rain chances today mainly across northern Oklahoma, north of a Cheyenne to Enid to Blackwell line where mid level moisture convergence will allow for scattered showers and perhaps a few weak storms through late this afternoon. Any rainfall should remain light and mainly under 0.25" before 4 pm today. Late this afternoon into tonight, showers and storms will grow in coverage near the cold front as the cap erodes. Most short term model guidance has been suggesting that robust storms will not form until after 6 pm and perhaps as late as 8 pm near the cold front, somewhere across northern Oklahoma. First storms have the highest potential for producing severe hail due to sufficient shear (0-6 km bulk shear 40-60 kt to support a mix of supercells and multicells) and instability (MLCAPE 1500-3000 J/kg), which should not be too large in size due to unseasonably high wetbulb zero heights generally 11-12kft AGL. As mid level temperatures quickly cool this evening with the approach of a mid/upper trough, a line of storms will rapidly form near the front and quickly move southward, producing widespread wind gusts 35-50 mph. A few gusts may be 60-70 mph, which the latest SPC Day 1 Convective Outlook Marginal Risk handles this well. This line will likely weaken after 10 pm as it moves into southern Oklahoma and north Texas where instability will be lower (MLCAPE 500-1500 J/kg). Widespread rainfall will likely result across Oklahoma and north Texas with rainfall amounts generally between 0.25" and 1". Will not issue a Wind Advisory at this time for tonight. Strongest wind gusts will likely be caused by the line of storms with gusts 40-50 mph which will be handled by Significant Weather Advisories and/or Severe Thunderstorm Warnings for gusts 60-70 mph. Gradient surface winds away from rain/storms may be quite strong due to strong MSLP rises, but not sure this will occur as the boundary layer may be stabilized from the rains which would decrease the wind potential away from storms. Cooler air will move into the area tonight. Went towards the cooler side of guidance lows ranging from the lower 40s in northwestern Oklahoma to the mid 50s in southeastern Oklahoma. Sunday will become mostly sunny, much drier, and much cooler. A few showers and some mid level clouds may linger near Atoka and Durant before 10 am. Surface winds will slowly weaken through the day. Model guidance highs mainly in the 60s appeared reasonable. Sunday night into Monday morning, clear, cool, and rather calm conditions are expected with below average temperatures. Some patchy frost may occur across mainly northern Oklahoma, though confidence of frost formation may be decreasing slightly based on slightly warmer low levels from latest models. Regardless, forecast lows in the mid 30s to mid 40s seemed reasonable. Monday afternoon through Friday, dry weather and a gradual warm up are forecast with southerly surface winds returning to the area. MBS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 89 50 64 40 / 0 100 0 0 Hobart OK 89 49 65 38 / 10 80 0 0 Wichita Falls TX 90 54 67 41 / 0 100 10 0 Gage OK 85 42 65 34 / 30 40 0 0 Ponca City OK 90 45 64 35 / 30 100 0 0 Durant OK 90 54 68 44 / 0 100 20 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 26/17/17
Hazardous weather outlook, Oct 14, 11:51 AM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1151 AM CDT Sat Oct 14 2017 OKZ004>048-050>052-TXZ083>090-151700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1151 AM CDT Sat Oct 14 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a slight risk of severe storms across portions of north central Oklahoma. A marginal risk includes much of the rest of the area. Location... The slight risk area is along and northeast of a line from Cherokee and Kingfisher, to Stillwater. The marginal risk is northwest of a line from Centrahoma, to Tishomingo and Marietta Oklahoma, and includes all of western north Texas. Timing... 7 PM to 2 AM. Impacts... Damaging wind gusts up to 70 mph and large hail up to the size of half dollars are main concerns. Locally heavy rain also possible. Discussion... A cold front will move across the region late this afternoon and tonight. Thunderstorms are expected to develop near the front as it moves across the area. Some of the storms could become strong to severe with damaging wind gusts and large hail the main concerns. The potential for severe storms will decrease overnight but thunderstorms chances will continue through early Sunday. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and evening. .Strong Winds... Strong northerly winds are expected behind the cold front as it moves across the area. Wind gusts up to 45 mph will be possible in some areas this evening and overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... There is a slight chance that showers and thunderstorms will linger across southeast Oklahoma early Sunday morning before moving out of the area. After these storms exit, no thunderstorms are expected through Friday. .Frost... Patchy frost will be possible across northern Oklahoma on Monday morning. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Nearby
Wind Advisories in Oklahoma, 2017Wind Advisories in Texas, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.